Hail, Wood
- When
- May 6, 5:50 AM CST
- Where
- Wood County, Pittsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -90.130
Thunderstorms dropped penny size hail as they moved through Pittsville.
Thunderstorms from a weakening convective system produced penny size hail as they passed through Pittsville in Central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms from a weakening convective system produced penny size hail as they passed through Pittsville in Central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:34 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 334 AM CDT SUN MAY 6 2012 .SYNOPSIS...COOL WITH MORE RAIN THE NEXT FEW DAYS...THEN DRYING OUT WITH TEMPERATURES CLOSER TO NORMAL DURING THE LATTER PART OF THE WORK WEEK. UPR PATTERN ACRS THE CONUS WL BE PROGRESSIVE DURING THE PERIOD. IT WL ALSO TEND TO LOSE AMPLITUDE DURING THE LATTER PART OF THE FCST PERIOD...WITH THE MAIN BAND OF WESTERLIES SHIFTG NWD INTO CANADA. TEMPS WL PROBABLY BE ON THE COOL SIDE TDA DUE TO PCPN...AND AGAIN MID-WK AS UPR TROF CROSSES THE RGN...AND BE PRETTY CLOSE TO NORMAL OTHERWISE. PCPN AMNTS ARE LIKELY TO END UP ABV NORMAL...WITH THE BULK OF THE PCPN FALLING IN THE NEXT 24-36 HRS. && .SHORT TERM...TDA/TNGT/MON. FCST FOCUS AGAIN ON CONVECTIVE TRENDS. LARGE MCS BEARING DOWN ON THE AREA FM THE W. THE ATM IS MORE STABLE OVER THE FCST AREA...BUT INCRG/VEERING 850 MB FLOW WL BE FEEDING UNSTABLE AIR INTO THE SRN PART OF THE FCST AREA AS THE MCS ARRIVES. BEST GUESS IS THAT MCS IS GOING TO WEAKEN SOME...BUT WL STILL BRING SIG RAINS TO THE AREA. QUESTION REMAINS WHEN/WHERE. THE MAJORITY OF THE MODELS FAVOR THE N. BUT THE 2 HI-RES WRFS AND ECMWF FAVOR THE SRN PART OF THE AREA. THAT SEEMS MUCH BETTER BASED ON CURRENT RADAR/STLT TRENDS. TIMING ALSO AN ISSUE. FEEL MODELS TOO SLOW TO BRING SIG PCPN EWD. DON/T FEEL THERE IS MUCH OPPORTUNITY TO ADD VALUE TO FCST TRYING TO TIME PCPN TDA...SO WL GO WITH HIGH POPS THROUGH THE DAY AND ALLOW SHORT-TERM FCSTS TO ADDRESS THE LULLS. WL POST AN AREAL FLOOD WATCH FOR THE SERN 3 COUNTIES THAT HAD FLOODING THU MORNING. NOT EXPECTING A REPEAT OF THE SERIOUS FLASH FLOODING...BUT SATURATED GROUND AND SWOLLEN RIVERS WON/T BE ABLE TO HANDLE THE EXPECTED 1-2 INCHES OF RAIN. WL PROBABLY HAVE A LOT OF WATER STANDING IN DITCHES AND POORLY DRAINED LOW-LYING AREAS. SOME RIVERS WL ALSO LIKELY REACH/EXCEED FLOOD STAGE. TIMING OF THE END OF THE PCPN ALSO PROBLEMATIC. ECMWF INSISTS PCPN WL CONT THROUGH MUCH OF TNGT. IT DID A GOOD JOB PICKING UP THE TAIL OF STORMS THAT DEVELOPED LATER THURSDAY MORNING IN THE WAKE OF THE EARLY MORNING MCS. SO WENT WITH FAIRLY HIGH POPS INTO TNGT. CARRIED FLOOD WATCH INTO THAT PERIOD SINCE EVEN IF RAINS ARE LIGHTER...IT WL TAKE A WHILE FOR STANDING WATER TO SOAK IN. KEPT LIKELY POPS GOING OVER THE SE PART OF THE AREA INTO EARLY MON...THEN DECREASED FM W-E DURING THE DAY. .LONG TERM...MON NGT THRU NXT SAT. MDLS CONT TO ADVERTISE A SPLIT FLOW ACROSS THE CONUS INTO NXT WEEKEND WITH THE MORE ACTIVE NRN BRANCH SENDING TWO DISTINCT SHORTWAVE TROFS THRU THE GREAT LKS (TUE AND FRI-FRI NGT) WITH PCPN CHCS ACCOMPANYING EACH SYSTEM. TEMPS FOR THE MOST PART SHOULD END THE WEEK AROUND NORMAL FOR EARLY MAY. FIRST SHORTWAVE TROF IS FCST TO DROP SE INTO NRN MN/WRN LK SUPERIOR MON NGT...BUT WITH EMBEDDED SHORTWAVY ENERGY STILL WELL TO OUR NW...HAVE KEPT THE NGT DRY ACROSS THE FCST AREA. ONLY SOME MID/HI CLOUDS EXPECTED WHICH WOULD TRANSLATE TO COOLER MIN TEMPS WITH MOST LOCATIONS SETTLING INTO THE LWR TO MID 40S. THE SHORTWAVE TROF SWINGS INTO WI ON TUE WITH INCREASING INSTABILITY AS DAYTIME HEATING INTERACTS WITH THE COLD POOL ALOFT. LI'S DROP TO AROUND ZERO AND MID-LVL LAPSE RATES RISE TO 7 C/KM BY TUE AFTERNOON... THEREFORE NE WI SHOULD SEE SHWR ACTIVITY POP UP BY LATE MORNING AND CONT IN SCT FASHION THRU THE AFTERNOON. ISOLATED TSTMS THAT DVLP COULD PRODUCE SMALL HAIL AND A BRIEF DOWNPOUR. MEDIUM CHC POPS LOOK THE WAY TO GO FOR NOW AND HAVE KEPT TEMPS BLO MOST GUIDANCE AS CLOUDS WL BUILD THRU THE DAY AND LIMIT THE TYPICAL DIURNAL RISE. WL NEED TO CARRY POPS INTO THE EVENING HOURS AS IT WL TAKE SOME TIME FOR THE INSTABILITY TO WEAKEN ONCE THE SUN SETS. PREFER TO FOCUS PCPN CHCS TO ONLY THE EVENING HOURS AND GO DRY FOR THE REST OF THE NGT AS THE ATMOSPHERE STABILIZES. STILL ANTICIPATE PLENTY OF CLOUDS TO HANG AROUND THRU THE NGT AS THE SHORTWAVE TROF TO JUST BE IN THE PROCESS OF EXITING THE AREA. COOLER AIR FILTERING INTO WI COULD SEND MIN TEMPS INTO THE UPR 30S OVER A FEW SPOTS IN THE NORTH. OTHERWISE...ANOTHER NGT WITH READINGS IN THE LWR TO MID 40S. THERE IS SOME MINOR TIMING ISSUES WITH RESPECT TO HOW FAST THE SHORTWAVE TROF ACTUALLY DEPARTS THE WRN GREAT LKS REGION HEADED INTO WED MORNING. THE ECWMF/UKMET ARE ALOW THAN THE GFS/ CANADIAN AND IF THE FORMER SOLN IS CORRECT...THERE COULD BE A FEW SHWRS DVLP WED MORNING ACROSS E-CNTRL WI. THUS...MAY NEED TO CARRY A MINIMAL POP E-CNTRL WI EARLY AND THEN TEND TO DRY THINGS OUT AS THE UPR TROF MOVES FARTHER AWAY AND HI PRES BEGINS TO BUILD INTO THE REGION. WED COULD BE THE COOLEST DAY OF THE EXTENDED WITH MAX TEMPS IN THE UPR 50S TO LWR 60S. THIS HI PRES TO THEN BE SITUATED OVER THE GREAT LKS WED NGT AND THU WITH MOSTLY CLEAR SKIES...LIGHT WINDS...LOW DEW PTS AND BLO NORMAL TEMPS. IN FACT...WOULD NOT BE SURPRISED IF FROST AND/OR FREEZE HEADLINES WOULD EVENTUALLY BE NEEDED ACROSS PARTS OF THE FCST AREA WED NGT. HAVE LOWERED MIN TEMPS A FEW DEGS FOR WED NGT... BUT DRY AIR WL ALLOW FOR TEMPS TO QUICKLY RECOVER INTO THE MIDDLE 60S AWAY FROM LK MI. THE NXT SHORTWAVE TROF IS FCST TO ROLL ACROSS THE SRN CANADIAN PRAIRIE/NRN PLAINS ON FRI WITH AN ATTENDANT CDFNT SWEEPING ACROSS THE UPR MS VALLEY. MDLS HAVE SLOWED THIS SYSTEM DOWN FROM 24 HOURS AGO (ALTHO THE NEW 00Z ECWMF HAS SPED UP AGAIN) AND WHILE CLOUDS WL INCREASE OVER NE WI ON FRI...IT APRS THAT THE LEADING EDGE OF SHWRS/ISOLATED THUNDERSTORMS WOULD ONLY REACH N-CNTRL WI BY 00Z SAT. FRI SHOULD BE THE WARMEST DAY OF THE EXTENDED PERIOD WITH MAX TEMPS PUSHING THE 70 DEG MARK. SHORTWAVE TROF/CDFNT PUSH INTO THE WRN GREAT LKS FRI NGT AND EXIT THE REGION SAT MORNING. CHC POPS MENTIONED FOR NOW...BUT AS TIMING OF FROPA GETS BETTER...POPS WL PROBABLY HAVE TO BE RAISED FOR FRI NGT. SLIGHTLY COOLER/DRIER WEATHER THEN FOR SAT WITH TEMPS A COUPLE OF DEGS BLO NORMAL. && .AVIATION...FOR 12Z TAF ISSUANCE. MVFR CIGS PRETTY WIDESPREAD ACRS THE AREA. MIXING WITH HEAVIER RAINS COULD RESULT IN SOME BREAK-UP OF THE LOW CIGS...BUT THEY SHOULD REFORM ONCE HEAVIEST RAIN PASSES THROUGH. CIGS COULD DROP TO IFR LEVELS TNGT. && .GRB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR WIZ048>050. && SKOWRONSKI/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 419 AM CDT SUN MAY 6 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 419 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL EXISTS FOR WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WITH SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THIS COULD LEAD TO SOME FLOODING OF POORLY DRAINED LOW-LYING AREAS...ESPECIALLY IN LOCATIONS THAT RECEIVED HEAVY RAIN LATE LAST WEEK. AREA RIVERS ARE ALSO LIKELY TO HAVE INCREASED FLOWS...AND SOME COULD RISE ABOVE BANKFULL. THE STRONGEST THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD NIGHT IS EXPECTED WEDNESDAY NIGHT...AND THERE IS SOME POTENTIAL FOR FROST AND FREEZING TEMPERATURES. ALTHOUGH THE CURRENT FORECAST CALLS FOR TEMPERATURES TO ONLY FALL INTO THE MIDDLE TO UPPER 30S IN MOST AREAS...THAT COULD REQUIRE A DOWNWARD ADJUSTMENT IN LATER FORECASTS. ANYONE WITH COLD-SENSITIVE PLANTS SHOULD MONITOR LATER FORECASTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY MEASURED RAINFALL AMOUNTS OF OVER 1/2 INCH OR OBSERVATIONS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-071100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 419 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL POSE A HAZARD TO BOATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CDT SUN MAY 6 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 445 AM CDT SUN MAY 6 2012 ...RAIN TO OVERSPREAD THE AREA THIS MORNING... AT 430 AM...A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WAS BEARING DOWN ON THE AREA FROM THE WEST. THE LEADING EDGE OF THE SHOWERS AND STORMS EXTENDED FROM LADYSMITH TO EAU CLAIRE TO LA CROSSE. IT WAS MOVING EAST AT 35 MPH...AND WILL SPREAD INTO CENTRAL WISCONSIN JUST AFTER DAYBREAK...AND CONTINUE EAST INTO EAST-CENTRAL PARTS OF THE STATE BY MID-MORNING. THE THUNDERSTORMS MAY WEAKEN A BIT AS THEY MOVE EAST...BUT ARE STILL EXPECTED TO PRODUCE HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SOME SMALL HAIL. MEANWHILE FARTHER NORTH...A LARGE AREA OF RAIN WAS PUSHING ACROSS NORTH- CENTRAL AND INTO FAR NORTHEAST WISCONSIN. THE RAIN WAS GENERALLY NORTH OF HIGHWAY 8...WHICH RUNS FROM PRENTICE TO RHINELANDER TO PEMBINE. THE RAIN WILL CONTINUE ACROSS THIS AREA FOR MUCH OF THE MORNING. EVEN THOUGH THESE INITIAL AREAS OF RAIN WILL PROBABLY WEAKEN AND MAY EVENTUALLY SHIFT EAST OF THE AREA DURING THE DAY...THEY ARE EXPECTED TO BE REPLACED BY ADDITIONAL PRECIPITATION AS A RATHER STRONG WEATHER SYSTEM SLOWLY APPROACHES FROM THE WEST. A WIDESPREAD SOAKING RAIN OF 1 TO 2 INCHES IS EXPECTED ACROSS THE ENTIRE AREA BY LATE TONIGHT. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN MAY 6 2012 WIZ030-035-036-045-061200- MARATHON-PORTAGE-WAUSHARA-WOOD- 600 AM CDT SUN MAY 6 2012 ...THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN... AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES NORTHWEST OF WISCONSIN RAPIDS TO 30 MILES WEST OF WISCONSIN RAPIDS TO 48 MILES SOUTHWEST OF WISCONSIN RAPIDS...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS... ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BABCOCK BY 625 AM CDT... SPENCER AND PITTSVILLE BY 630 AM CDT... ABBOTSFORD AND MARSHFIELD BY 635 AM CDT... WISCONSIN RAPIDS BY 700 AM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 635 AM CDT SUN MAY 6 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061330- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 635 AM CDT SUN MAY 6 2012 ...RAIN EXPECTED THIS MORNING... AT 625 AM...A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WAS ENTERING CENTRAL WISCONSIN FROM THE WEST. THE LEADING EDGE OF THE SHOWERS AND STORMS EXTENDED FROM MEDFORD TO MARSHFIELD TO NEW LISBON. IT WAS MOVING EAST AT 35 MPH...AND WILL SPREAD ACROSS CENTRAL AND INTO EAST-CENTRAL WISCONSIN BY 800 AM. THE STRONGEST THUNDERSTORMS...WHICH WERE LOCATED AT THE LEADING EDGE OF THE COMPLEX...WILL PRODUCE BRIEF GUSTY WINDS AND SOME HAIL. MEANWHILE FARTHER NORTH...A LARGE AREA OF RAIN WAS PUSHING ACROSS NORTH- CENTRAL AND INTO FAR NORTHEAST WISCONSIN. THE RAIN WAS GENERALLY NORTH OF A LINE FROM WAUSAU TO WAUSAUKEE. THE RAIN WILL CONTINUE ACROSS THIS AREA FOR MUCH OF THE MORNING...AND WILL EXPAND ACROSS SOUTHERN MARINETTE AND NORTHERN DOOR COUNTIES AS WELL. EVEN THOUGH THESE INITIAL AREAS OF RAIN WILL PROBABLY WEAKEN AND MAY EVENTUALLY SHIFT EAST OF THE AREA DURING THE DAY...THEY ARE EXPECTED TO BE REPLACED BY ADDITIONAL PRECIPITATION AS A RATHER STRONG WEATHER SYSTEM SLOWLY APPROACHES FROM THE WEST. A WIDESPREAD SOAKING RAIN OF 1 TO 2 INCHES IS EXPECTED ACROSS THE ENTIRE AREA BY LATE TONIGHT. SKOWRONSKI WEATHER.GOV/GREENBAY
The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 11:47 UTC.
1 hail. Local standard time, as filed.
Thunderstorms dropped penny size hail as they moved through Pittsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382491.